Document Detail


Symptomatic hypocalcemia from oral sodium phosphate: a report of two cases.
MedLine Citation:
PMID:  9860431     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The use of oral sodium phosphate has, only in very rare instances (seven cases in the literature), been recognized to cause symptomatic hypocalcemia. We report a case in an elderly woman that led to severe tetany and a 10-day admission to control the electrolyte disturbances. The patient was predisposed to developing this complication because of chronic renal failure and vitamin D deficiency. The second hypocalcemic patient had perioral tingling and numbness of the extremities but recovered quickly because of normal renal function. Magnesium depletion was a predisposing factor in the second case. These cases illustrate the rising prevalence of this disorder, which can have severe consequences and can be prevented by avoiding the prescription of these agents to high risk patient groups.
Authors:
M A Boivin; S R Kahn
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The American journal of gastroenterology     Volume:  93     ISSN:  0002-9270     ISO Abbreviation:  Am. J. Gastroenterol.     Publication Date:  1998 Dec 
Date Detail:
Created Date:  1999-01-08     Completed Date:  1999-01-08     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0421030     Medline TA:  Am J Gastroenterol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  2577-9     Citation Subset:  IM    
Affiliation:
Department of Clinical Epidemiology and Community Studies, Sir Mortimer B. Davis Jewish General Hospital, Montreal, Quebec, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Administration, Oral
Adult
Aged
Calcium / blood
Extremities
Female
Humans
Hypocalcemia / blood,  chemically induced*
Magnesium / blood
Paresthesia / chemically induced
Phosphates / administration & dosage,  adverse effects*,  therapeutic use
Spasm / chemically induced
Chemical
Reg. No./Substance:
0/Phosphates; 7439-95-4/Magnesium; 7440-70-2/Calcium; 7632-05-5/sodium phosphate
Comments/Corrections
Comment In:
Am J Gastroenterol. 1999 Jul;94(7):1991-2   [PMID:  10406290 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Solitary rectal ulcer induced by excessive use of analgesic suppositories containing paracetamol, ca...
Next Document:  Choledochal cysts in adults: a report of two cases and review of the literature.